SUNDAY MAGAZINE

Ask the Doc

Dr. A.K. Purohit, Professor and Chairman, Department of Neurosurgery, Nizam’s Institute of Medical Sciences, Hyderabad, replies to this week’s queries.

My father suffers from Trigeminal Neuralgia. He gets excruciating pain almost daily. He is a diabetic and hypertensive, but these conditions are under control. He is on medication like Tegretol, Gabantin, etc but nothing seems to help. A CT-scan was normal. A neurosurgeon told us that selective destruction of this particular nerve may give relief. Would surgery provide a complete cure? Are there any side effects? What is the chance of recurrence? Reena Answer: Trigeminal neuralgia is one of the worst causes of pain and I can understand the suffering of your father in chronic pain. However, there are presently good lot of medication that can reduce or relieve the suffering. If not then surgical intervention may be considered. Surgery is quite safe in the hands of an experienced surgeon. I would like to propose following the line of management (you have not mentioned his age): Consult your neurosurgeon regularly. Try using the following drugs as a mono or multi-drug regimen starting from a lower dose and gradually increasing them: Oxycarbamazepine, Gabapentin, Methylcobalamine, Baclofen, Amitryptiline, Phenytoine sodium.

If the pain becomes refractory to these drugs or they are not tolerated by your father due to side effects, one of the following procedures may be performed: Radiofrequency (RF) lesioning of trigeminal gangalion or Microvascular decompression (MVD). RF is a minor procedure and gives relief for a few months. However, if the pain recurs MVD can be performed. We must make sure that his HTN and DM are under well control.

I am a 46-year-old working woman, who underwent hysterectomy 11 years back. I am a chronic migraine patient and it is hereditary. I have been suffering for the past 26 years. I was prescribed sumatriptan. I have been taking it for more than six years now. In the past four years, I get a migraine almost daily and I cannot rest. Hence I take sumatriptan 25mg sometimes twice a day, so that I can go to work. I am obese and my mother died of breast cancer. Are there any side effects for taking sumatriptan for so long and so frequently? Is there any other medicine for migraine? Usha Answer: Migraine is a common chronic headache. If the MRI of the brain is normal, then usually no major complications occur. Therefore, you must feel assured that this pain will not cause any grave problem. It has been found that if you can divert your mind by practising yoga including medication and not having apprehensions, there is a 50 per cent reduction in your sufferings. We have found people with anxious personalities feel more pain and tend to suffer more. Most allopathic medicines have side effects. Therefore, it is not advisable to take these drugs for a long time. There are a few more medications available to control Migraine. Consult a neurologist and discuss your options. Please do a mammography regularly for early detection of any breast lump. And it is also essential to control your weight with proper diet and exercise. Discuss the details with your doctor.

I am 42 years. For the past seven months, I am facing a balance problem. I suffered from vertigo in October 2007. I also have “pins and needles” in my shoulders. One doctor said it could be due to spondylitis. Tests like MRI, ECG, EEG, Endoscopy, Colonoscopy, various blood tests, MR Angio, X–Ray, Audiogram were done. All the results were normal and there is no hearing loss. My problem is: when I sit, I want to support my head with a head rest. When I stand straight for some time, I feel as if my upper body is swaying. At times I feel I have no strength in my legs. But those watching me say I look all right. Sometimes when I stand I feel I am still in motion. At times I have fullness in my ears though this has reduced recently. What is my problem? Ajayan Answer: Your case is indeed challenging. One good thing is that your all the investigations are normal, except that it is not clear if your MRI scan was of the brain or not. If you underwent MRI scan of the spine, then you may require a MRI scan of the brain with detailed study of middle and internal ear.

I would suggest you review your case with your neurologist regularly for the next six months. Also consult an ENT specialist and a general physician. You may also try pro-nature therapy, which includes yoga and pranayam, changes in lifestyle, recreation.

My daughter started suffering seizures at the age of 14. Sometimes she has little memory loss and sometimes seizures resembling grand mal. Her neurologist carried out every test he could including an MRI scan but they all came back normal. He was satisfied that she did not suffer from epilepsy and thought they may be psychological. I wondered if they were due to her hormones because they always seemed to happen at certain points of her cycle. She is 19 now and had a baby a year ago. She didn’t suffer any seizures for the whole year since the baby’s birth and also went on the contraceptive injection. However, she forgot to get the last injection and a couple of weeks ago she started getting the seizures again. She has started a new job and is terrified she’ll get one at work. She went to her G.P. and he prescribed diazapem to keep her calm. What is her problem? Paula Kivelehan Answers: Medical science has progressed so much that the seizures can be controlled very well with Mono-therapy, Multi-therapy or Surgery. However, the individual’s lifestyle also affects the occurrence of seizures. Before I can suggest a treatment mode, I need to know the result of the EEG and the name of the contraceptive injection that you have mentioned. Remember that one’s menses can influence occurrence of seizures. Consult a good neurologist.

I am 35. I am suffering Benign Paroxysmal Positional Vertigo for six months. I am right now taking Betahistine Hydrochloride tablets. What is the reason for the disorder? Can I get complete relief from Vertigo? K.Ramakrishnan Answer: The information given in insufficient for a precise answer. In general people with complaints with vertigo of your age do very well after proper diagnosis and treatment. Consult an ENT specialist and neurologist.



Recommended for you